Alert archive / Arizona / Areal Flood Warnings in 2021

Areal Flood Warning 22, NWS Tucson, AZ

August 11, 2021Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this areal flood warning at Aug 11, 2021, 8:14 AM MST for Pima County, Pinal County, Arizona. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2021, 8:14 AM MST (15:14 UTC)
Expired
Aug 11, 2021, 2:00 PM MST
In force
6 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

Counties Pima County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 65 km from the middle of the area, began a volume at 15:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 3.2 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2021-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 735 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2021-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
735 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

855 
WGUS45 KTWC 111514
FLWTWC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Tucson AZ
814 AM MST Wed Aug 11 2021

AZC019-021-112100-
/O.NEW.KTWC.FA.W.0022.210811T1514Z-210811T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-Pinal AZ-
814 AM MST Wed Aug 11 2021

The National Weather Service in Tucson has issued a

* Flood Warning for...
  North Central Pima County in southeastern Arizona...
  Southwestern Pinal County in southeastern Arizona...

* Until 200 PM MST.

* At 814 AM MST, Overnight showers and thunderstorms have lead to 
  increased flows in the Santa Cruz River. Bridges between Trico 
  Road to Chui-Chu may experience overtopping and dike structures 
  along the river may also be impacted. Flooding is ongoing or 
  expected to begin shortly in the warned area.

* Some locations that will experience flooding include...
  Marana, Avra Valley, Chui-Chu, Picture Rocks, Cockleburr, Shopishk 
  and East Chui-Chu.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3276 11161 3243 11119 3237 11130 3255 11167
      3274 11197 3277 11194 3277 11188 3278 11188
      3279 11188 3279 11185 3279 11183 3279 11177
      3276 11178 3276 11174 3273 11174 3274 11167

$$

EC
1 follow-up statement
395 
WGUS85 KTWC 112053
FLSTWC

Flood Statement
National Weather Service Tucson AZ
153 PM MST Wed Aug 11 2021

AZC019-021-112103-
/O.EXP.KTWC.FA.W.0022.000000T0000Z-210811T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-Pinal AZ-
153 PM MST Wed Aug 11 2021

...FLOOD WARNING WILL EXPIRE AT 2 PM MST THIS AFTERNOON FOR NORTH 
CENTRAL PIMA AND SOUTHWESTERN PINAL COUNTIES...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3276 11161 3243 11119 3237 11130 3255 11167
      3274 11197 3277 11194 3277 11188 3278 11188
      3279 11188 3279 11185 3279 11183 3279 11177
      3276 11178 3276 11174 3273 11174 3274 11167

$$

AH

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this areal flood warning went out at Aug 11, 3:00 AM MST, 5 hours 14 minutes earlier.

Area forecast discussion, Aug 11, 3:00 AM MST, 5 hours 14 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
300 AM MST Wed Aug 11 2021

.SYNOPSIS...Increased shower and thunderstorm activity will bring
temperatures a few degrees below average into the weekend. Some
storms will generate strong winds and heavy rain which will result
in continued flooding concerns and localized storm damage.

&&

.DISCUSSION...The weak low near west central Arizona was joined by
another mid level impulse rotating up from the south late last
night. Combine that with a synoptic scale upper level diffluent
pattern, elongated shear axis, continued moisture amounts well
above average, and well organized deep convective outflows and you
get the past 8 hours of widespread heavy rain and nearly
continuous lightning. Rainfall amounts between 2 and 4 inches over
a broad area from northeast Tucson to the foothills continues to
cause flash flooding issues as that water pushes downstream into
areas that saw between 1 and 2 inches for most of the rest of the
city. Watching the impressive outflow from the earlier convective
complex in Yuma County, and you get the feeling we have more to
watch for this morning as storms redevelop through the Tohono
O'Odham Nation.

All that can be said at this point is that we probably will be too
worked over to get something organized across our current active areas
by the time this afternoon rolls around, but high PoP / low QPF
isn't out of the question.

We should be able to recover to average thunderstorm chances
Thursday afternoon/evening before we see another major feature
enter our weather picture.

Remember 3 weeks ago when the high was well north of us and we
were wide open to the strong inverted trough that pushed straight
in from the east? It's starting to look that way again for this
weekend. Current ensembles show another direct hit for southeast
Arizona Saturday. With deep moisture in place, we'll likely be
seeing another couple of days with excessive rainfall chances this
weekend. Watch for enhanced severe thunderstorm chances ahead of
this system for Thursday and/or Friday.

&&

.AVIATION...Valid through 12/12Z.
Mostly SCT-BKN clouds 10-14k ft MSL. Isolated to scattered
SHRA/TSRA through the forecast period. Local MVFR conditions and
gusty winds with SHRA/TSRA. Outside of SHRA/TSRA, SFC winds will
be less than 10 kts following a normal diurnal flow of sly/sely
during the night/early morning and mainly wly/nwly late morning
through afternoon. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Ample moisture this week along with periodic
mid level disturbances will result in at least a mid grade monsoon
pattern. Given the higher levels of moisture and cloud coverage,
temperatures will be cooler this week. Strong, erratic winds and
locally heavy rainfall will be possible with any stronger storms
that develop. 20-foot winds will generally be less than 15 mph when
not influenced by thunderstorms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Meyer

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 5:03 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz27 min
Aug 10, 6:15 PM MSTAreal Flood AdvisoryTWCPima20 min
Aug 10, 6:19 PM MSTSevere Thunderstorm WarningTWCPima26 min
Aug 10, 6:32 PM MSTSpecial Weather StatementTWC28 min
Aug 10, 6:35 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Aug 10, 6:41 PM MSTFlash Flood Warning Considerable damage threatTWCPima4 hr
Aug 10, 6:49 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Aug 10, 7:07 PM MSTSpecial Weather StatementTWCPima38 min
Aug 10, 7:43 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Aug 10, 7:50 PM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 10, 8:27 PM MSTSpecial Weather StatementTWC33 min
Aug 10, 8:31 PM MSTSpecial Weather StatementTWCPinal29 min
Aug 10, 9:41 PM MSTAreal Flood WarningTWCPima6 hr
Aug 10, 10:06 PM MSTAreal Flood AdvisoryTWCPima23 min
Aug 10, 10:29 PM MSTFlash Flood Warning Considerable damage threatTWCPima2 hr
Aug 10, 11:35 PM MSTFlash Flood WarningTWCPima55 min
Aug 11, 12:21 AM MSTFlash Flood Warning Considerable damage threatTWCPima4 hr
Aug 11, 12:54 AM MSTAreal Flood AdvisoryTWCPinal111 min
Aug 11, 2:04 AM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Aug 11, 3:24 AM MSTAreal Flood WarningTWCPima6 hr
Aug 11, 4:13 AM MSTFlash Flood Warning Considerable damage threatTWCPima4 hr
Aug 11, 4:55 AM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 11, 1:41 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz2 hr
Aug 11, 2:12 PM MSTAreal Flood AdvisoryTWCSanta Cruz45 min
Aug 11, 2:24 PM MSTSpecial Weather StatementTWCSanta Cruz21 min
Aug 11, 2:57 PM MSTFlash Flood Warning Considerable damage threatTWCSanta Cruz2 hr
Aug 11, 3:00 PM MSTSevere Thunderstorm WarningTWCCochise31 min
Aug 11, 3:17 PM MSTAreal Flood AdvisoryTWCCochise11 min
Aug 11, 3:28 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Aug 11, 3:56 PM MSTSpecial Weather StatementTWC34 min

Nearby

Areal Flood Warnings in Arizona, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.